I’ve had multiple sclerosis since June 2012. Although I started treatment five weeks ago, recently my legs have been extremely tired. Climbing 20 steps feels like climbing 200. Is this normal or could it be a sign I am beginning a new relapse?
A Multiple Sclerosis relapse is defined as worsening of MS symptoms, lasting at least 24 hours, in the absence of an infection. A relapse could cause leg weakness, which could feel like heaviness while walking up stairs. The fact that you started a treatment recently suggests that you have the relapsing-remitting form of the disease, for which treatment to prevent relapses is available.
Disease modifying therapies (DMTs) do take time to be effective, so it is possible that the difficulty with stair climbing is a sign of a relapse. Another thing to consider is that some of the DMTs do have side effects that may include a having temporary worsening of pre-existing MS symptoms after each dose. It may be an idea to check in with your Neurologist to determine whether this might be a MS relapse and whether you might need a short course of steroid therapy. It is also important to track relapses to determine the effectiveness of your MS treatment over time.